Pennsylvania, 2004

Flood in Pennsylvania, September 28 to 29, 2004

September 28 to 29, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 5:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 28, 5:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT TUE SEP 28 2004

.SHORT TERM (REST OF TONIGHT)...
IN COORDINATION WITH SPC...HAVE CANCELLED THE TORNADO WATCH FOR YORK
AND LANCASTER COUNTIES. TOO STABLE THERE TO MAKE THUNDERSTORM
ANYMORE. IT DID LOOK LIKE THERE WERE A FEW CELLS TRYING TO MOVE
NORTH FROM MD EARLIER...BUT THEY DIED FAST AS THE CAME INTO THE
STABLE AIR.

WILL KEEP THE FLOOD WATCH RUNNING THRU 10 PM...ALTHOUGH MOST OF THAT
AREA (EXCEPT PERRY CO) IS NOW UNDER A FLOOD WARNING THRU 1230 AM
LOCAL TIME.

RIVER FLOOD WARNINGS FOR 8 POINTS CONTINUE AS WELL.

THE RAIN SHOULD BE ATPERING OFF BEFORE MIDNIGHT...EXCEPT IN THE FAR
SE...WHERE IT MAY LINGER A BIT LONGER.

WL LOOK CLOSER AT THE REST OF THE FORECAST LATER THIS EVENING.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 320 PM EDT TUE SEP 28 2004

AVIATION...
REMNANTS OF JEANNE WILL CONTINUE IFR/MVFR CONDS THROUGH THIS EVENING
AND INTO THE OVERNIGHT WITH ISOLD LIFR IN HEAVIER DOWNPOURS. FAIRLY
SOLID SW-NE ORIENTED RAINSHIELD ACROSS ALL TERMINALS EXCEPT KBFD
ATTM. AS OF 18Z...HEAVIEST RAINFALL LOCATED OVER THE LOWER SUSQ
VALLEY WITH TROPICAL AIRMASS EVIDENT BY 70+ DEWPOINTS. THIS
AREA WILL BE MONITORED FOR POTENTIAL TSRA ACTIVITY.
OTHERWISE...STEADY LIGHT/MODERATE RAIN TO PERSIST THROUGH
03-06Z...TAPERING FROM WEST TO EAST. AS SFC LOW SLIDES TOWARD THE
DELMARVA...LOW LEVEL WINDS COULD BECOME GUSTY. COLD FRONT BEHIND
JEANNE REMNANTS QUICKLY RACES EASTWARD...AND ASSOCIATED SHORTWAVE
LAGGING BACK INTO THE OHIO VALLEY. THIS WILL PROVIDE A COOL POOL
ALOFT DURING THE DAY WED. HOWEVER...THIS FEATURE APPEARS TO LACK
MOISTURE AND THUS NO MENTION OF PCPN IN TAFS. OVERALL...IMPROVING
CONDITIONS FROM MID-DAY TOM.

SHORT TERM (TONIGHT THROUGH THURSDAY)...
REMNANTS OF JEANNE STILL PRODUCING RAIN ACROSS MUCH OF CENTRAL PA AS
CENTER OF CIRCULATION TRACKS ENE ACROSS VIRGINIA.  STILL A 2-4 HOUR
PERIOD OF HEAVIER RAIN TO AFFECT THE LOWER SUSQ VALLEY WITH STORM
TOTALS REACHING THE 2-4 INCH RANGE ACROSS THE SOUTHER TIER.  SO
FLOOD WATCH EXTENDED THROUGH MID EVENING FOR LOWER SUSQ VALLEY.  IN
ADDITION...TORNADO WATCH HAS BEEN ISSUED TO OUR SE - TOUCHING YORK
AND LANCASTER COUNTIES.  A FEW STORMS EXHIBITING SIGNS OF ROTATION
IN THIS REGION AND DAMAGING WINDS REMAIN A THREAT ALONG FEEDER BANDS
LINED UP NEAR THE CHESAPEAKE AS THEY ENTER SC PA.

WHOLE SYSTEM WILL CONTINUE TO MOVE EAST THIS EVENING...AND PRECIP
ALREADY ENDING OR BEGINNING TO TAPER OFF IN MANY OF THE W AND C
COUNTIES.  MOST AREAS WILL BE RAINFREE BY MID/LATE EVENING...WITH
PRECIP HOLDING ON THE LONGEST IN THE MID AND LOWER SUSQ VALLEY.
THEN SKIES WILL GRADUALLY CLEAR OVERNIGHT WITH PATCHY FOG DEVELOPING
IN THE MOIST SURFACE AIR.

FOR WED INTO THU...HIGH PRESSURE ATTEMPTS TO BUILD IN AT THE
SURFACE...BUT AN UPPER LEVEL DISTURBANCE WILL SLIDE NE OUT OF THE
OHIO VALLEY WED NIGHT.  THIS COOL POOL ALOFT SHOULD BE ENOUGH TO
GENERATE A FEW SHOWERS WED NIGHT INTO THU...AND MENTIONED 20-30 POPS
IN THE ZONES.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
DRY WEATHER FOR MUCH OF THE EXTENDED AS HIGH PRESSURE DOMINATES THU
AND FRI.  COLD FRONT MOVES THROUGH SAT/SAT NIGHT BRINGING A CHANCE
OF RAIN...THEN COLDER AND DRIER AIR MOVES IN BEHIND FOR THE
BEGINNING OF NEXT WEEK.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ036-056-057-059-063>066 UNTIL 10 PM
EDT. &&

SHORT TERM (UPDATE)...DANGELO
Hazardous weather outlook, Sep 28, 4:26 AM EST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 AM EDT TUE SEP 28 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290924-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
526 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE REMNANTS OF HURRICANE JEANNE WILL SPREAD HEAVY RAIN OVER
SOUTHEASTERN PARTS OF THE REGION. SOME FLOODING WILL BE
POSSIBLE...MAINLY ALONG SMALLER STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 5:07 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT TUE SEP 28 2004

PAZ065-066-282300-
LANCASTER PA-YORK PA-
607 PM EDT TUE SEP 28 2004

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

LANCASTER AND YORK.

THE TORNADO WATCH FOR LANCASTER AND YORK COUNTIES HAS BEEN
CANCELED...AS THE AREA IS COOL AND RAINY. THESE CONDITIONS MEAN IT IS
NO LONGER FAVORABLE FOR THUNDERSTORMS OR TORNADOES TO DEVELOP.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lebanon

When
September 28, 9:00 PM EST to September 29, 1:15 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy rain caused the Swatara Creek at Harper Tavern to exceed its flood stage of 9 feet. The river rose above flood stage at 21:00 EST on the 28th, crested at 10.09 feet at 05:00 EST on the 29th, and fell below flood stage at 13:15 EST on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422858.